Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 17, 2003, 7:52 PM CDT for 4 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 7:52 PM CDT (00:52 UTC)
- Expired
- May 18, 2003, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 15.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 180052
FFWHUN
ALC079-083-089-103-180500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
752 PM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN NORTH CENTRAL ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
LAWRENCE COUNTY IN NORTHWEST ALABAMA
* UNTIL MIDNIGHT CDT
* AT 752 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING ACROSS NORTH CENTRAL ALABAMA...AND WILL CONTINUE FOR
THE NEXT FEW HOURS. RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE
ALREADY FALLEN IN THESE AREAS TODAY...AND UP TO ANOTHER INCH CAN
BE EXPECTED DURING THE WARNING PERIOD.
* SOME LOCATIONS AFFECTED INCLUDE...
ARDMORE...ATHENS...COURTLAND...DECATUR...FALKVILLE...FLINT CITY...
GURLEY...HARTSELLE...HARVEST...HAZEL GREEN...HUNTSVILLE...
MADISON...MERIDIANVILLE...MOORES MILL...MOULTON...NEW HOPE...NEW
MARKET...OWENS CROSSROADS...PRICEVILLE...AND TRINITY.
ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER CENTRAL ALABAMA
WILL MOVE INTO THE WARNING AREA THIS EVENING. THIS WILL AGGRAVATE
THE FLOODING THREAT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING
WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3432 8755 3432 8664 3450 8655 3449 8634
3499 8635 3501 8711 3476 8727
$$
23/091 follow-up statement
000
WGUS74 KHUN 180247
FFSHUN
ALC079-083-089-103-180500-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 PM CDT SAT MAY 17 2003
...FLASH FLOOD WARNING CONTINUES FOR LAWRENCE...LIMESTONE...MADISON
AND MORGAN COUNTIES UNTIL MIDNIGHT CDT...
AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER LAWRENCE AND LIMESTONE COUNTIES...
SLOWLY SPREADING EASTWARD INTO MADISON AND MORGAN COUNTIES. RAINFALL
AMOUNTS UP TO ONE INCH HAVE FALLEN SINCE 7 PM. ADDITIONAL RAINFALL
OF AT LEAST ONE HALF INCH CAN BE EXPECTED ACROSS THE AREA THROUGH
MIDNIGHT.
SOME CITIES AFFECTED THROUGH MIDNIGHT CDT INCLUDE...
MOULTON...COURTLAND...HARTSELLE...DECATUR...FALKVILLE...ATHENS...
ARDMORE...ELKMONT...MADISON...HUNTSVILLE...HARVEST...NEW HOPE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HUNTSVILLE.
STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3456 8752 3480 8741 3475 8730 3482 8723
3501 8721 3500 8635 3498 8634 3468 8634
3463 8637 3460 8631 3452 8634 3450 8656
3431 8659 3432 8752
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:22 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 17, 2:22 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 222 PM CDT SAT MAY 17 2003 1ST PERIOD CONCERNS...FLOODING VERY SLOW MOVING SFC LOW OVER ERN AR WITH BOUNDARY EXTENDING FROM SW AL TO NE AL. LOOKS LIKE THE SEVERE THREAT IS DIMINISHING BUT THE CHANCE OF FLOODING IS INCREASING. AS A RESULT WILL KEEP THE FLOOD WATCH GOING UNTIL SUNDAY AFTERNOON. 5H CLOSED LOW WILL DROP SE INTO LA/MS BY SUNDAY MORNING...THIS WILL KEEP A GOOD SW FLOW FROM GULF INTO AL. SEE EXCESSIVE RAINFALL GRAPHIC. IF AVN IS RIGHT BETTER BUY AN ARK. LOOKING AT RADAR... SEE A TRAINING EFFECT SETTING UP OVER OUR CWA TONIGHT AND INTO SUNDAY AFTERNOON. AS 5H LOW WEAKENS IT STILL WILL BRING CHANCE POPS TO CWA. THEN FROM SUNDAY NIGHT UNTIL WEDNESDAY EACH DAY SHOULD GET BETTER...WX WISE THAT IS. A COLD FRONT IS PROGGED TO PUSH THRU CWA BY WEDNESDAY... HOPEFULLY TAKING THE CHC OF PCPN WITH IT. BOTTOM LINE WILL KEEP CURRENT THINKING AS PREVIOUS FCST...JUST MADE A FEW TWEAKS TO THE TEMPS AND EXTENDED FFA TO SUNDAY AFTERNOON. .HUN...FLOOD WATCH FOR ALL OF NRN ALABAMA UNTIL SUNDAY AFTERNOON. PRELIMINARY NUMBERS... HSV 067/078 065/079 067 9544 MSL 068/079 066/080 067 9544 SHUMWAY
Hazardous weather outlook, May 17, 3:38 PM CDT, 4 hours 14 minutes before
ALZ001>010-016-180200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 338 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA TONIGHT THROUGH SUNDAY AFTERNOON. THE MAIN THREAT OF SEVERE WEATHER TONIGHT WILL BE HEAVY RAIN AND POSSIBLE FLOODING. THERE COULD ALSO BE A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS ANYWHERE ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... THERE IS A THREAT OF MORE SEVERE WEATHER ON SUNDAY. THE BEST TIME OF SEVERE WEATHER WILL BE SUNDAY AFTERNOON. THE MAIN SEVERE WEATHER THREATS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...A SLOW MOVING UPPER LEVEL SYSTEM WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH MID WEEK. A FRONT WILL BRING DRIER AND COOLER CONDITIONS TO THE REGION BY THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED SUNDAY AFTERNOON. SHUMWAY
In the hours before
Local storm report, May 17, 1:52 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM ELK RIVER STATE PARK AL TORNADO
05/17/03 LIMESTONE TORNADO SIGHTED ON GROUND
NEAR SNAKE ROAD OFF OF
THE TENNESSEE RIVER.
SEVERAL BOAT HOUSES
HEAVILY DAMAGED. LARGE
TREES AND A POWER POLES
DOWN.
0140 PM BATTLEGROUND AL LIGHTNING
05/17/03 CULLMAN LIGHTNING STRUCK HOUSE IN
BATTLEGROUND COMMUNITY.Special weather statement, May 17, 2:28 PM CDT, 5 hours 24 minutes before
ALZ007>010-016-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CDT SAT MAY 17 2003 ...TORNADO WATCH 403 HAS BEEN CANCELED FOR MORGAN...MARSHALL AND CULLMAN COUNTIES... ...TORNADO WATCH 403 CONTINUES FOR JACKSON AND DE KALB COUNTIES UNTIL 3 PM... THE THREAT OF SEVERE WEATHER ACROSS NORTH-CENTRAL ALABAMA HAS ENDED. SEVERE WEATHER IS STILL POSSIBLE FOR NORTHEAST ALABAMA THROUGH 3 PM. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA UNTIL 4 AM SUNDAY MORNING. WRS
Special weather statement, May 17, 3:04 PM CDT, 4 hours 48 minutes before
ALZ007>010-016-172030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 304 PM CDT SAT MAY 17 2003 ...TORNADO WATCH 403 HAS EXPIRED... THE THREAT OF SEVERE WEATHER ACROSS NORTHERN ALABAMA HAS ENDED...AS A RESULT NO NORTHERN ALABAMA COUNTIES ARE IN A TORNADO WATCH. HOWEVER...FLOODING IS NOW A THREAT ACROSS NORTHERN ALABAMA AS MORE RAIN IS EXPECTED TONIGHT AND INTO SUNDAY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA UNTIL SUNDAY AFTERNOON. SHUMWAY
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:32 PM CDT | Flash Flood Warning | HUN | DeKalb | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.